Woman's tongue suddenly grows hairy after she was involved in a crash

Share

A 55-year-old woman's tongue took on a black, "hairy" appearance after the woman was treated with antibiotics for an infection following a auto accident. The doctor prescribed her an antibiotic of broad-spectrum minocycline.

A case of black hairy tongue. One week later, she developed "black discoloration of her tongue", as well as nausea and a bad taste in her mouth. The symptoms can also lead Smoking and low oral hygiene. After switching treatments, her tongue returned to normal.

Hamad said the case in St. Louis was the "classic, textbook case of black hairy tongue".

"In this patient, minocyline was discontinued, and an alternate atimicrobal regimen was started".

The patient's case of black hairy tongue was reported in a case study published in the New England Journal of Medicine.

Four weeks after doctors swapped out the minocycline for an alternative treatment, her tongue turned back to normal.

However, "hairy black tongue" causes bad breath, so it's not a brilliant idea to leave it untreated for a long time.

As the papillae grow, they are thought to trap microscopic food particles, giving bacteria and other microbes a chance to thrive on the tongue - causing a unusual discoloration. The Mayo Clinic states that the condition is sometimes caused by antibiotics, which can alter the bacteria and yeast in the mouth, tobacco, certain diets and excessive quantities of coffee, tea and alcohol, as well as poor oral hygiene.

As mentioned, black hairy tongue may be resolved by treating the cause of the condition and by practicing good oral hygiene, but patients must go to the doctor if they are concerned about the appearance of their tongue, and if the condition continues even after practicing good oral hygiene and brushing the teeth and tongue twice a day.

Share